Iowa, 2003

Winter Storm in Iowa, April 6 to 7, 2003

April 6 to 7, 2003 · NWS DMX · 19 events in 19 counties and zones

A late season snow storm developed over the southern Rockies during the night of the 5th into the morning of the 6th. The upper system was quite separated from the surface features.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A late season snow storm developed over the southern Rockies during the night of the 5th into the morning of the 6th. The upper system was quite separated from the surface features. Though the surface low tracked across southern Kansas and eventually through Missouri, the upper level low pressure moved northeast into northeast Nebraska by the morning of the 7th, before sinking slowly southeast across Iowa. A cold air mass was in place to the north of Iowa. A mixture of precipitation occurred across the state. Over the far south, all of the precipitation fell in the form of rain. Precipitation was mixed over the central counties, and predominantly snow over the north. Though there was a mixture of freezing rain and ice pellets in the central counties, the amounts were not all that significant. Significant snowfall occurred north of Interstate 80. Due to the prolonged nature of the event, many areas did not meet the criteria of a winter storm. Snowfall along the I-80 and U.S. Highway 30 corridors was generally in the 3 to 6 inch range. The snow fell over a 24 hour period. Heavy snowfall occurred from about U.S. Highway 20 and north. During a 12 to 18 hour period, snowfall of 7 to 10 inches was common. Some of the heavier snowfall amounts were 10.1 inches in Worth County at Northwood, 9.4 inches in Kossuth County at Swea City, and 9 inches in Webster County at Fort Dodge. Travel was hampered to some extent during the nighttime hours, but with ground temperatures in the low 40s F., conditions improved quickly after sunrise. Blowing and drifting snow was limited because of the heavy, wet nature of the snow. Winds during the height of the storm were from the east at 20 to 45 MPH. This caused significant drifting in open areas for a few hours. Also, the wet snow stuck to trees and power lines. There were scattered reports of tree limbs down and power outages, but nothing widespread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 6, 2:50 PM CST, 10 minutes earlier.

Area forecast discussion, Apr 6, 2:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT SUN APR 6 2003

PRIMARY CONCERN OBVIOUSLY IMPENDING SYS AND ASSOCD SNW AMTS.
LOCATION...MAGNITUDE...AND EFFECTS OF MELTING ALL PRODUCING
QUESTIONS.  FORCING QUITE DEEP ATTM BUT LIFTING A BIT FARTHER N THAN
PREVIOUSLY XPCD.  JET SEGMENTS THRU TX AND FM GTLKS TWRD NERN CONUS
PRODUCING COUPLED UPR LVL DVRGNC WHICH IS AIDING UVM IN PCPN SHIELD
FM NE INTO IA...AS IS DIFFERENTIAL PVA AHD OF ERN KS VORT CNTR IN
BASE OF PLAINS TROF.  ISENT LIFT AND THETA-E ADVCTN ALSO
CONTRIBUTING TO DEEP VERTICAL MOTION.

ATTM AM FAVORING A RUC/GFS BLEND WHICH FITS CURRENT WX BETTER AND
HAS SHOWN MORE CONTINUITY IN PAST RUNS.  20Z SFC ANLYS PLACES LOW
INVOF KHUT WITH PRES FALL CNTR LIFTING TWRD KOMA AREA WHICH SUPPORTS
THIS SCENARIO AS WELL.  XPC SHRT WV TO MOVE THRU CNTRL IA TNGT
REACHING EXTRM NERN PTNS TWRD 12Z.  THIS WOULD BRING EFFECTS OF
COMMA HEAD AND DEFORMATION ZN PRIMARILY ACRS WRN AND NRN SXNS.  THUS
WL BACK OFF TO ADVY ALG AND S OF I80...AND CONT WRNG N.  WRM SFC AND
ROAD TEMPS WL TEMPER ACCUMULATIONS AT ONSET OF SNW THIS EVE.  ISENT
LIFT DMSHS AFT 12Z...BUT FRONTOGENETICAL FORCING AND DEFORMATION ZN
LINGERS N BEFORE EVENTUALLY DROPPING INTO SRN IA MON EVEN.  THUS WL
CONT MIX IN SRN SXNS THIS EVEN BEFORE SWITCHING TO ALL SNW OVNGT.
WL ALSO MENTION THUNDER POSSIBLE SE AS MO CONVECTION ADVANCES NEWD.
SNW AMTS LOOK TO BE 5 TO 10 INCHES IN THE WRNG...DOWN TO AN INCH OR
TWO TWRD THE MO BORDER.  STAYED ON COOL SIDE OF TEMPS WITH SOME
FRESH SNW CVR AND SFC RDG BUILDING INTO RGN.

LTL OF CONCERN DAYS 3-7 WITH MED RANGE MDLS AND ASSOCD ENSEMBLES IN
GOOD AGREEMENT FOR IA WX.  ONLY CONCERN WOULD BE WHETHER TO
INTRODUCE PCPN CHCS SOMETIME NEXT WEEKEND AS WEAK SFC WV DVLPS INTO
MO RVR VLY.  WITH UPR LVL RDG IN PLACE THRU PLAINS...LTL SYNOPTIC
SCALE FORCING XPCD.  00Z GFS SUGGESTS PCPN IN THIS TIME FRAME...BUT
SFC BASED INSTABILITY SEEMS OVERDONE AND CNVGNC WEAK SO WL LEAVE
FCST DRY.  LOWERED TEMPS A CATEGORY OR SO EARLY IN PD DUE TO LINGER
EFFECTS FM SNW COVER...BUT WENT AOA GUIDANCE AFT THAT.  SNW SHOULD
BE GONE AND WE HAVE A FEW PDS OF WRM ADVCTN IN DECENT S/SWLY FLOW.

.DSM...WINTER STORM WRNG TNGT THRU NOON MON ALG AND N OF HIGHWAY 30.
       WINTER WX ADVY RMNDR OF FA ALG AND S OF I80.

SMALL
Hazardous weather outlook, Apr 6, 5:00 AM CST, 10 hours before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
600 AM CDT SUN APR 6 2003

...SIGNIFICANT EARLY SPRING STORM TO AFFECT CENTRAL IOWA TODAY INTO
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A MAJOR STORM WILL IMPACT CENTRAL IOWA LATE THIS AFTERNOON
THROUGH MIDDAY MONDAY. A MIX OF RAIN AND SNOW...AND POSSIBLY
SLEET...WILL SPREAD FROM SOUTHWEST INTO CENTRAL IOWA THROUGH THE
DAY...WITH SNOW MOVING INTO NORTHERN IOWA TONIGHT. PRECIPITATION
WILL CHANGE OVER TO ALL SNOW CENTRAL AND SOUTH TONIGHT. EXPECT
PERIODS OF HEAVY SNOW THIS EVENING THROUGH THE OVERNIGHT HOURS. AN
EAST NORTHEAST WIND WILL GUST OVER 30 MILES AN HOUR AT TIMES
TONIGHT...PRODUCING SNOW BLOWING AND DRIFTING OF THE HEAVY...WET
SNOW...AND LOW VISIBILITIES. EXPECT VERY HAZARDOUS DRIVING
CONDITIONS TONIGHT ACROSS MUCH OF CENTRAL IOWA. STAY INFORMED WITH
THE LATEST FORECASTS AND STATEMENTS LATER TODAY AND
TONIGHT...CONCERNING THIS EARLY SPRING STORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT TO MODERATE SNOW WILL CONTINUE MONDAY MORNING...BEFORE
TAPERING OFF DURING THE AFTERNOON AND EARLY EVENING HOURS. EXPECT
STORM TOTAL ACCUMULATIONS OF 6 TO 12 INCHES...AND LOCALLY
HIGHER...NORTH OF HIGHWAY 30 AND SOUTH OF HIGHWAY 20. SOUTH OF
HIGHWAY 30 AND NORTH OF HIGHWAY 34...AMOUNTS WILL RANGE FROM 5 TO 9
INCHES. SOUTH OF HIGHWAY 34...EXPECT 3 TO 6 INCHES...WITH 4 TO 7
INCH TOTAL NORTH OF HIGHWAY 20. HAZARDOUS DRIVING CONDITIONS WILL
CONTINUE MONDAY MORNING...BEFORE IMPROVING SOMEWHAT DURING THE
AFTERNOON AS THE SNOW WINDS DOWN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WINTER TYPE PRECIPITATION TO THE
NATIONAL WEATHER SERVICE.  SEVERE WEATHER IS NOT EXPECTED SO SPOTTER
ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

KINNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm. Local standard time, as filed.

Winter Storm, Black Hawk

When
April 6, 3:00 PM CST to April 7, 7:00 PM CST
Where
Black Hawk forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Winter Storm, Bremer

When
April 6, 3:00 PM CST to April 7, 7:00 PM CST
Where
Bremer forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
April 6, 3:00 PM CST to April 7, 7:00 PM CST
Where
Butler forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Winter Storm, Calhoun

When
April 6, 3:00 PM CST to April 7, 7:00 PM CST
Where
Calhoun forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Winter Storm, Cerro Gordo

When
April 6, 3:00 PM CST to April 7, 7:00 PM CST
Where
Cerro Gordo forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
April 6, 3:00 PM CST to April 7, 7:00 PM CST
Where
Crawford forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
April 6, 3:00 PM CST to April 7, 7:00 PM CST
Where
Franklin forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Winter Storm, Grundy

When
April 6, 3:00 PM CST to April 7, 7:00 PM CST
Where
Grundy forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
April 6, 3:00 PM CST to April 7, 7:00 PM CST
Where
Hancock forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
April 6, 3:00 PM CST to April 7, 7:00 PM CST
Where
Hardin forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Winter Storm, Humboldt

When
April 6, 3:00 PM CST to April 7, 7:00 PM CST
Where
Humboldt forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Kossuth

When
April 6, 3:00 PM CST to April 7, 7:00 PM CST
Where
Kossuth forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Palo Alto

When
April 6, 3:00 PM CST to April 7, 7:00 PM CST
Where
Palo Alto forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Pocahontas

When
April 6, 3:00 PM CST to April 7, 7:00 PM CST
Where
Pocahontas forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Winter Storm, Sac

When
April 6, 3:00 PM CST to April 7, 7:00 PM CST
Where
Sac forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Winter Storm, Webster

When
April 6, 3:00 PM CST to April 7, 7:00 PM CST
Where
Webster forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
April 6, 3:00 PM CST to April 7, 7:00 PM CST
Where
Winnebago forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Worth

When
April 6, 3:00 PM CST to April 7, 7:00 PM CST
Where
Worth forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Wright

When
April 6, 3:00 PM CST to April 7, 7:00 PM CST
Where
Wright forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348662, 5348663, 5348664, 5348665, 5348666, 5348667, 5348668, 5348669, 5348670, 5348671, 5348672, 5348673, 5348674, 5348675, 5348676, 5348677, 5348678, 5348679, 5348680.